Amid the worsening U.S. overdose crisis, experts say a simple drug — naloxone — is a key tool in preventing more deaths. But not enough people know about it, have access to it or actually carry it with them. Now, for the first time, Narcan, a brand name of naloxone, will be available over the counter without a prescription.
In an effort to make the drug available to more people, the Food and Drug Administration on Wednesday, March 29, approved Narcan, a nasal spray version of naloxone, to be sold over the counter directly to consumers. The FDA first approved Narcan in 2015, but it’s only been available to people with a prescription or through certain community harm-reduction programs.
“Today’s approval of OTC naloxone nasal spray will help improve access to naloxone, increase the number of locations where it’s available and help reduce opioid overdose deaths throughout the country,” FDA Commissioner Dr. Robert M. Califf, said in a statement.
It’s not clear exactly when Narcan will hit shelves because the availability and price are ultimately determined by the manufacturer, according to the FDA. “We encourage the manufacturer to make accessibility to the product a priority by making it available as soon as possible and at an affordable price,” Califf said in the statement.
NBC News reported that Narcan likely won’t be available until late summer 2023 at the earliest, per Narcan’s manufacturer, Emergent BioSolutions. Once this happens, it could be sold at grocery stores, convenience stores and vending machines.
“Harm reduction advocates have pushed to make this happen for decades. Thanks for all their efforts to prioritize getting naloxone into the hands of people who use drugs and their loved ones,” Dr. Kimberly Sue, medical director for the National Harm Reduction Coalition and associate professor of medicine at Yale School of Medicine, wrote on Twitter after the announcement.
“Naloxone is a miracle drug,” Sue tells TODAY.com. “It’s literally a Lazarus drug that prevents people from dying of an opioid overdose.”
And in the midst of the overdose crisis, which claimed nearly 108,000 lives in just 2021 (the most recent year for which data are available), getting naloxone to those who need it is vitally important, experts say.
Learn more about what Narcan is, how to get it and how it can save lives.
How does Narcan work?
Naloxone is what experts call an opioid antagonist, Dr. Sarah Wakeman, medical director for the Massachusetts General Hospital Substance Use Disorder Initiative, tells TODAY.com. Narcan is not the only branded naloxone product; a high-dose nasal spray called Kloxxado works similarly, according to the FDA.
That means it “binds to the opioid receptors in the brain — the same receptors that opioid drugs or medications like oxycodone or heroin or fentanyl bind to — and then blocks those receptors,” Wakeman explains. In the event of an opioid overdose, naloxone “can actually kick off the opioid from the receptor, reverse the acute effects of an opioid overdose and save someone’s life.”
A standard dose of naloxone is effective against even fentanyl, Wakeman says. If they’ve taken an opioid and something else, or if they took something like cocaine that was tainted with illicit fentanyl, naloxone will still work against the opioid in their system.
“And naloxone won’t be harmful to someone who doesn’t have an opioid in their body,” Wakeman says. “So if there’s a possibility that you think someone is having an overdose ... then it is always a good idea to give naloxone.”
When should Narcan or naloxone be given?
Before using Narcan or naloxone, check to see if someone has the telltale signs of an overdose, Dr. Ayana Jordan, an addiction expert and associate professor of psychiatry at NYU Grossman School of Medicine, tells TODAY.com. She points to the Center for Disease Control and Prevention‘s tips to learn about the signs of an overdose.
According to the CDC, someone having an overdose may have:
- Loss of consciousness.
- Weak, slow or no breathing.
- Small or constricted pupils.
- Choking or gurgling sounds.
- Limp body.
- Clammy or cold skin.
Blue or discolored skin, especially around the lips. (However, Jordan notes that this may not apply to people with darker skin.)
In general, someone who is in the midst of an overdose will “have slowed and very shallow breathing to the point that, ultimately, they’ll stop breathing,” Wakeman says. “So they may look blue or cold and not be responsive.”
Giving someone Narcan or naloxone
Once you’ve identified that someone might be having an overdose, you should call 911, the CDC says. Even if you’re able to reverse the overdose, they will likely still need emergency services. (Some states, but not all, have Good Samaritan laws, which protect people calling for medical help from some drug-related charges, Sue explains.)
From there, the right way to use naloxone depends on the specific formulation you’re using. For most people, that will likely be the nasal spray called Narcan, Wakeman says. In the hospital, naloxone may be given through an IV or as an injection into the muscle, she added.
After administering naloxone, the person should wake up within seconds to minutes, Wakeman says.
And you should always start with as low a dose as possible. If someone is a regular opioid user and you give them a massive dose of naloxone all at once, “they’re going to immediately go into withdrawal,” Wakeman explains. While that isn’t necessarily harmful, it is pretty unpleasant and uncomfortable.
After giving someone naloxone, you should stay with them if you can until emergency medical help arrives. “Naloxone works very quickly, but it also wears off very quickly,” Wakeman says. In fact, the effects of naloxone can wear off within 30 minutes. And if someone still has the other opioid in their system, they may fall back into an overdose after the naloxone has worn off.
Where to get Narcan or naloxone
If you use drugs, your doctor may give you a naloxone prescription as a regular part of their practice. “I make sure that everyone that sees me gets prescribed naloxone and that they understand how to use it,” Jordan says.
Despite the FDA’s new announcement, it’s not clear when exactly consumers will start to be able to get Narcan over the counter. It could be as soon as the end of summer 2023, NBC News reported. After the manufacturer is able to make it widely available over the counter, you could see it in grocery and convenience stores.
Until then, depending on your state, you may be able to get naloxone at a local pharmacy without a prescription through the use of a standing order, Wakeman notes. (Standing orders allow pharmacies to give out prescription medications, like the annual flu vaccine, without requiring each individual person to have their own prescription.)
Another option is to connect with local harm reduction groups in your area, which frequently hand out naloxone kits, Wakeman says. These community-based organizations may also offer in-person or virtual training on how to use naloxone. Jordan notes that her research group also does large virtual naloxone training sessions for people who participate in their studies looking at drug use.
If you live in a state without a standing order and want to get naloxone to use on someone else, you can likely get a third-party prescription through a doctor, Sue says. She recommended looking at the local health department’s website for more information about where to get naloxone in your area.
It’s most important for people who use drugs to have access to naloxone. But if you know someone who uses drugs, you should consider carrying naloxone, too, the experts say. “Carrying naloxone is no different than carrying an epi-pen,” Jordan says.
And even though there are several ways to get naloxone now, there are still barriers to actually accessing and using it, Sue explains. She recalls a story of pharmacy staff being simply unaware of the standing order for naloxone, for instance, and notes that harm reduction groups are experiencing an ongoing naloxone shortage.
Additionally, naloxone is something that, by definition, people can’t use on themselves in the event of an overdose, Sue says. (If you are going to use drugs by yourself, Sue recommends calling the Never Use Alone hotline so there is someone who can notify emergency services if you lose consciousness.)
Narcan is a crucial tool in reducing overdose deaths, experts say
“Really, no one should die from an opioid overdose,” Wakeman says. “Not only do we know how to prevent overdoses and how to treat people who have an opioid use disorder, but we also have this life-saving, immediately-acting medication that will quickly reverse the effects of an opioid overdose.”
The challenge for experts now is to make naloxone more accessible to those who need it. “There’s no moral or medical reason to keep this life-saving medication behind the counter,” Dr. Bobby Mukkamala, chair of the American Medicine Association’s Substance Use and Pain Care Task Force, tells TODAY.com.
Last year, AMA urged the Biden administration to remove naloxone’s prescription status, which would make it available over the counter. The FDA's Narcan announcement will make that a reality.
“It’s not the kind of thing that needs to be protected or that people need to be protected from,” Mukkamala says. “This saves their lives, and the fewer barriers we have to getting this into their hands and into their medicine cabinets, the better.”
For Jordan, the importance of naloxone comes down to one simple truth: “I can’t help people who are dead,” she says.
A version of this story was originally published Aug. 1, 2022.